Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

667 Dealing with Depression Podcast

  • Currently 4/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4/5 (1 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Depression is debilitating and surprisingly common. Scientists have found that 5 percent of the people in a large survey reported symptoms of depression during the previous year. Nearly 13 percent of Americans experience depression at some point during their lives. The big question is how to treat depression? It’s hard to get a good picture of the effectiveness of antidepressants from the published medical literature, because many studies that show little or no benefit don’t get published. Dr. Erick Turner explains how unpublished studies may skew medical opinion. Dr. David Mischoulon discusses the pros and cons of antidepressant medication and many alternative treatments for this devastating mental disorder. Guests: David Mischoulon, MD, PhD, is the Director of Research, Depression Clinical and Research Program, at the Massachusetts General Hospital Department of Psychiatry. He is also an Assistant Professor of Psychiatry at the Harvard Medical School. He is currently working on the second edition of his book, Natural Remedies for Psychiatric Disorders: Considering the Alternatives. (Photo is of Dr. Mischoulon.) Erick Turner, M.D. is Assistant Professor in the Department of Psychiatry at Oregon Health & Science University (OHSU) and in the Department of Pharmacology & Physiology. He is the Medical Director of the Portland VA Medical Center Mood Disorders Program, where he acts as site principal investigator (PI) on several multicenter clinical drug trials. His article, "Selective Publication of Antidepressant Trials and Its Influence on Apparent Efficacy," was published in the New England Journal of Medicine, Jan. 17, 2008. Click here to download our podcast.
  • Currently 4/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4/5 (1 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

1 Comment

| Leave a comment

I was diagnosed with severe depression in 1994 at the age of 20. I am now 34. I was started on Prozac in '94 and it worked wonders for me. It was my miracle drug!!! However, I got married in 2000 and a year later was fed up with its sexual side effects. I have been on just about everything since then: Serzone, Effexor XR (which gave me awful side effects), then Wellbutrin, then Wellbutrin with Lamictal for the past 2 1/2 years.

For the past 10 weeks or so, I have been having weekly cycles of depression that have a certain pattern with Sunday being an irritable day ending in sadness, and as the week progresses I get better, and by Friday I feel very good. Then Saturday, especially in the evening, I begin dreading Sunday.

I am seeing the same psychiatrist I have always seen, one at Duke Med. Center. This week she has decided to take me off Wellbutrin and begin Prozac again with the Lamictal. (I also take Klonopin for anxiety.) Last summer, she put me on Prozac with the Lamictal and Wellbutrin and I thought I was going to die. She said it reacted with one of them and she didn't know which one. I began Prozac at 20mg this morning and I am terrified of it reacting on me that same way again.

Should I worry about this and do you have any information for me or research data stating that mixing Lamictal with Prozac is safe? I trust my doctor, but can't help but be afraid. Thank you for listening.

Nikki Holland

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.